Hope everyone is handling the heat:( I have a few questions for those taking Avonex. The Dr wants to switch me from Copaxone to Avonex & I'm worried about the flu like symptoms from it. My question is do you finally adjust to it or do you always feel like crap for a few days after? Also do they offer an assistance program like the do with Copaxone? Hugs Tammy
I have been on Avonex since my diagnosis eight and a half years ago and I swear by it.
For me the flu like symptoms only happened a few times in the first year and only lasted a matter of hours.
I have found to take before bed with two tylenol ar advil is best, if you do decide to try it , keep a glass of water and two more tablets handy just in case. Also make sure you have a spare blanket where you can reach it.
The more serious side effect is depression so it is important to have someone you trust to keep an eye out for you as often we do not know we are depressed.
I am sure the have a support program but I don't know the details.
Hi Rory, thanks for writting. It will be nice to only have to do 1 shot a week insted of 7. I'm waiting to see how much it will cost me after insurance & if there are any assistance programs avail. I don't pay anything for my Copaxone.
I use an autoject now but I know you can't use it with the Avonex How is it giving yourself the shot & does it hurt? Copaxone stings & tends to leave a big red welt that last a few days. Thanks again Tammy
In my case, both my doctor and I feel that Avonex is more effective against my MS. I have had no new activity on my MRI's for the few years I have been taking Avonex. As far as adjusting to Avonex, most people experience the side effects for a time after starting it, yet there are some people who continue to experience the side effects for a long time after starting it. I am among those who still experience the side effects even though I have been on it for awhile. I have found that consistant mild exercise done during the rest of the week, has helped me in abating the side effects in my body. Lastly, the side effects for me only last for about a day and a half after each dose, yet most of this time is spent in resting and doing quiet activities. I find that taking Tylenol during the period of experiencing the side effects helps a lot, especially taken at regular intervals.
I have found it easy to do the shots right from the start even it does hurt a bit. Once inawhile I hit a capillary which causes a slight bleed and some bruising ,it can last a week or so but I have never had a promblem with it.
You can get a prescription for a finer needle if the size really worries you .
Thanks for all your advice, very much appreciated. I'm so confused, my Dr tells me all about Avonex but then keeps me on Copaxone & added Cellcept. I'm also going to be starting Pamelor & a round of steroids.
I'm beginning to think all these different drugs are making me feel worse. This is my 3rd relapse since January, guess it is the MS:) Hope you all have a great 4th. Hugs Tammy
I got diagnosed almost 2 yrs ago. I was on Copaxone at first and it wasn't really working. I switched doctors and she put me on Avonex. I still am having relapses but I am able to manage.
I have never really had any bad side effects with the Avonex. I usually try to take it before bed on a Friday or Saturday. I have read to stay hydrated with water or juice on shot day.
Someone did come out to my house and help me with the first injeciton. I don't remember if it was the Avonex people or someone through my insurance but I am pretty sure it was a person sent by the Avonex people and I do know the Avonex people call and check in with me to see how things are going every couple of months.
The shots don't hurt to bad. You get use to them. I always thought the Copaxone felt like a bee sting I don't get that feeling with Avonex. Pull the skin tight and I find you hardly feel it.
With my insurance I pay $70 for a 3 months supply. I am sure everyones is different.
I'm getting my mri's & seeing my dr in October. I'm getting some pretty serious welts & redness that's lasting 4-5 days. It use to be every once in a while I'd get a welt, now it's every time. I agree about the bee sting feeling:o Thanks for the info. hugs Tammy
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.